Louisiana, 2022

Flash Flooding in Louisiana, February 3, 2022

February 3, 2022 · NWS LIX · 6 events in 4 counties and zones

A cold front moving through the local area began to slow down its eastward progression as it reached southeast Louisiana. Thunderstorms along the boundary started training over the same areas due to the slowing down of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving through the local area began to slow down its eastward progression as it reached southeast Louisiana. Thunderstorms along the boundary started training over the same areas due to the slowing down of the cold front. This resulted in multiple areas of flash flooding across the region. Property damage was fairly minimal but dozens of streets across different cities became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 3, 11:28 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 3, 11:28 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1128 AM CST Thu Feb 3 2022

.UPDATE...

Cold front currently near a Tylertown-Hammond-Gonzales line.
Temperatures in the lower 70s ahead of the front, but New Roads is
already down to 42F behind the front. Still heavy rain and severe
threats across eastern portion of the CWA.

&&

.AVIATION (18Z TAF package)...

Currently MVFR to IFR ceilings, and expect prevailing conditions
for much of the forecast period to be in the IFR or lower range,
particularly ceilings. TSRA threat should drop considerably once
the cold front passes a location. Still a LLWS threat ahead of the
front, mainly at KGPT, for the next few hours. If an improvement
to MVFR occurs, it probably won't be much before midday Friday. 35

&&

.PREV DISCUSSION... /issued 542 AM CST Thu Feb 3 2022/

AVIATION...12Z TAF Package...Impacts expected at all terminals
through the forecast. Currently all terminals are dealing with
IFR or lower conditions mainly due to lowered cigs but vsbys have
been bouncing back and forth all night. Vsbys will likely slowly
improve after sunrise until shra and tsra move back in. Cigs
though will be a problem through the entire forecast. After
sunrise cigs will likely increase to around 1500-3k over much of
the area until the front slowly moves in. Once the front moves
through cigs will drop like a rock to around 300-800ft. /CAB/

PREV DISCUSSION... /issued 431 AM CST Thu Feb 3 2022/

SHORT TERM...Lots going on in the short term with the concern for
heavy rain and strong to severe storms possible today. Before that
though we have had to deal with some patchy to areas of light to
dense fog along the coast. Scattered to isolated showers have also
been developing off and on overnight but most of the area has
remained rain free so far but this will change in the next 6 to 12
hours.

Today, highly amplified pattern across the CONUS is delivering a
rather potent winter storm to a large section of the country and
will eventually bring moderate to heavy rain along with
thunderstorms to our area today. The L/W trough axis stretches from
MN to the SSW through the 4 corners, across the Baja, and into the
Pacific. Deep southwest flow is in place from the Pacific through
Maine and into eastern Canada. A cold front was draped in almost the
same location from just east of Buffalo into central TN and
southwest towards the TX/LA border north of Toledo Bend where a sfc
low was starting to take shape. From there the cold front once again
stretches south off the upper TX coast. The southwest flow aloft
paralleling the front will not favor a fast frontal passage even
with the rather potent cold air mass behind it. This pattern will
promote the cold air continuing to dig down through TX and it will
initially struggle to slide east until the sfc low finally pulls
away over the Appalachians. However, given the southwest flow aloft
and slowly advancing cold front, the setup becomes quite favorable
for locally heavy rain.

As for the heavy rain potential, a strong jet will be in place today
across the MS Valley and Great Lakes. It will be a little farther
north than what we would likely see with our heaviest rain scenarios
but we will still be near the RRQ with upper level diffluence in
place. Moisture has already been increasing for the past 36 to 48
hours and PWs from last nights sounding were already near 1.6" which
is right around the record. Moisture is continuing to increase as we
speak and there is a good chance that PWs will be a good bit higher
in this mornings sounding and likely close to 200% of normal.
Combine that with mid level and upper level flow parallel to the
slowly advancing cold front and instability and we have the recipe
for efficient rain producing storms. Individual storms will likely
be moving quite fast but the concern is for training as multiple
storms will likely initially develop late this morning and early
afternoon before a QLCS like line finally develops later this
afternoon. Wherever the first area of scattered storms develop will
likely be where the heaviest rain will occur, once the storms
consolidate into a line, the line will likely begin to speed up and
move east. Overall 1 to 3 inches of rain is expected across the area
today with locally higher amounts expected, possibly greater than 5
inches in a few spots. WPC does have the entire area in a Marginal
risk or Slight risk for excessive rainfall with the Slight risk
across the Northshore and coastal MS.

As for the risk of strong to severe, this is typical of the low
potential high risk Gulf coast severe scenarios we see. The best
chance for strong to severe storms will be when the first storms
initiate late this morning and early afternoon as they remain
separate cells. Given the amount of moisture pumping into the area
combined with daytime heating out ahead of the cold front, we will
become quite unstable for early Feb. There will be no shortage of
shear. The developing sfc low will move into central MS late this
morning and into AL this afternoon. This will provide SSE to
southerly winds at the sfc through the first half of the day. LL
winds will respond as well as the lift increases aloft and a LL jet
will continue to develop this morning across SELA and central MS.
This will aid in providing more than sufficient shear in the LL this
morning with 0-1 SRH around 150-250 m2/s2 and 0-3 possibly over 350
m2/s2. 0-6km blukl shear will also be more than sufficient around 40-
50kt. With the absolute egregious amount of moisture in place the
LCL will basically be at the deck. This will likely lead to just
about everything rotating, showers and thunderstorms alike and there
will be thunderstorms as midlevel support continues to increase
later today and daytime heating leads to CAPE values possibly
approaching 1500 j/kg. Main concern is tornadoes and damaging winds
especially with the amount of shear available through midday.

As we move into the mid afternoon the overall severe threat will
begin to wane some. This will likely be due to the LL jet beginning
to pull out to the northeast with the LL convergence weakening. The
CAMs models suggest the LL jet may hold on a little longer across
the area and this would keep the severe threat going a little
longer. That said, with a QLCS line likely taking over early/mid
afternoon the risk for strong to severe storms will still be there.

A couple negatives though for severe storms. First even though there
is a lot of lift in place it is broad and currently we are
struggling to find something in the satellite to provide that punch.
It only needs to be subtle so we will need to watch satellite
closely. Second, the placement of the LL jet. If the CAMs are right
then the severe risk could be a little greater of a concern than
currently advertised however, if the GFS and ECMWF are more accurate
with its placement then the severe potential will struggle.
Something else to watch will be the evolution of storms. If we don't
see separate storms and this quickly evolves into more of a fatter
and weaker line or storms just pop everywhere then instability will
be lacking some and no storms will be able to truly tap into the
environment.

Forecast is still a little tricky heading into Friday. A few
questions, first how warm will we get and second question which
could have some interesting questions within, is there going to be
some lingering precip. First lets look at temps as this could be a
the easier (but not easy) of the two main questions. CAA will have
occurred all night the previous night and morning lows will likely
range from the lower 30s to mid 40s. Winds will remain breezy to
windy (especially near the coast) and with h925 temps of 0 to -3
temps should only mix down to around the lower to upper 40s. Now the
cog in that is going to be clouds. Well, obviously if we are
concerned with some lingering precip then clouds will be around but
even if there is no precip the LL thermal trough will still be well
off to our west while we remain in southwest flow aloft. Both of
these would favor broken to overcast skies all day. This will
severely hinder daytime heating. Combine that with breezy conditions
and there is a good chance that some locations across southwest MS
and adjacent LA parishes could struggle to even get into the 40s.

Now the second question, precip. With additional energy driving down
the backside of the L/W trough over the CONUS, the trough axis will
not lift out yet and continue to stretch southwest into the PAC.
This will keep the region under deep southwest flow aloft with broad
lift across the region. The other possible support appears to be the
energy currently dropping down along the west side of the Rockies.
This should approach the base of the L/W trough and slide towards
the region by Friday. This will help to provide additional lift
across the region. Aloft we will still be under the RRQ of the jet
and with Thursday's cold front not blasting south through the area
moisture will not be completely cleared out and PW's could still be
well over 1". This should allow for spotty light showers much of the
day under an already expected dreary and possibly blustery day.

Now the other interesting question, will there be any wintry precip.
This looks unlikely but looking at fcst soundings in southwest MS
and adjacent LA parishes west of I-55 this can not be completely
ruled out. There should be enough moisture available to get some
precip and the drier low levels what likely see some evaporative
cooling to support light sleet or very light snow. However, temps
will be abv freezing at the sfc and with precip not expected to be
anything greater than light this will cause no impacts, if it
occurs. /CAB/

LONG TERM (Sunday through Wednesday)...All of the guidance
is in good agreement that a positively tilted fully phased longwave
trough axis will slide through the Lower Mississippi Valley early
next week.  A surface low is expected to develop in a region of
enhanced baroclinicity and favorable lift over the western Gulf of
Mexico, and then quickly pull east across the central Gulf and then
across Florida from Sunday through Wednesday.  Given the position of
this surface low, a persistent north and northeast flow is expected
across the area, and this will greatly limit the amount of moisture
that can advect into the area.  Thus, the forecast for early next
week indicates an increase in cloud cover over the entire forecast
area, but only limited POP of around 20 percent along the Louisiana
coast and for areas over the coastal waters.  The increase in cloud
cover will be in response to some mid-level moisture feeding in on
the back of a sustained southwest flow in the mid to upper levels,
but a very dry airmass in the low levels will result in most
precipitation evaporating before it reaches the ground. Temperatures
will remain cooler than average due to the persistent north and
northeast flow along with a significant snow pack across the Midwest
and Ohio Valley regions.  Temperatures are expected to only rise
into the mid 50s Sunday through Tuesday.  Some slight warming could
occur on Wednesday simply due to increased solar insolation as skies
turn mostly sunny in the wake of the upper level trough axis, and
highs are forecast to approach the lower 60s. The dry airmass will
keep a large diurnal range in place, and lows should dip into the
30s Monday night through Wednesday night. /PG/

AVIATION (06Z TAF DISCUSSION)...A mix of low stratus and fog will
bring LIFR and VLIFR conditions to all of the terminals through the
early morning hours. After 15z, increasing boundary layer flow will
allow the fog to clear, but low stratus ranging from 300 to 800 feet
will remain in place through the afternoon hours. A line of heavier
showers will also move in ahead of the front between 15z and 00z,
and visibilities could drop to 1 to 3 miles at times as these
showers move through. /PG/

MARINE...Strengthening sfc low across the LA and eventually MS will
lead to onshore picking up this morning. Winds will begin to slowly
relax momentarily this evening as a cold front approaches. After the
cold front moves through tonight and tomorrow strong northwesterly
and northerly winds will develops with small craft advisory
conditions developing across the region. Winds will remain strong
into the weekend and then finally begin to wane late Saturday. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  32  40  27 / 100  70  30  10
BTR  74  34  41  29 / 100  70  40  10
ASD  76  37  46  30 /  90  90  50  20
MSY  75  40  45  34 /  90  90  50  20
GPT  72  40  48  32 /  90  90  60  20
PQL  73  41  50  30 /  80 100  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until noon CST today for GMZ530-532-534-536-
     538-550-552-555-557.

     Small Craft Advisory until 6 PM CST Friday for GMZ550-552-555-
     570-572-575-577.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for GMZ530-532-534-536-538-557.

MS...None.
GM...Dense Fog Advisory until noon CST today for GMZ532-534-536-538-
     550-552-555-557.

     Small Craft Advisory until 6 PM CST Friday for GMZ552-555-570-
     572-575-577.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for GMZ532-534-536-538-557.

&&

In the hours before

Special weather statement, Feb 3, 9:58 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
958 AM CST Thu Feb 3 2022

LAZ072-075-031630-
Northwest St. Tammany LA-Southern Tangipahoa LA-
958 AM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of west central St.
Tammany and southern Tangipahoa Parishes through 1030 AM CST...

At 957 AM CST, Doppler radar was tracking a strong thunderstorm over
Hammond, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hammond, Covington, Ponchatoula, Folsom, Robert and Natalbany.

This includes the following Interstates...
 Interstate 12 between mile markers 35 and 57.
 Interstate 55 in Louisiana between mile markers 22 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3036 9046 3051 9057 3064 9020 3047 9012
TIME...MOT...LOC 1557Z 238DEG 34KT 3048 9045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MSW
Special weather statement, Feb 3, 10:51 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1051 AM CST Thu Feb 3 2022

LAZ039-072-075-MSZ071-077-031715-
Washington LA-Northwest St. Tammany LA-Southern Tangipahoa LA-
Walthall MS-Pearl River MS-
1051 AM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of northwestern St.
Tammany, east central Tangipahoa and Washington Parishes,
southeastern Walthall and western Pearl River Counties through 1115
AM CST...

At 1050 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandy Hook to near Covington. Movement was
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bogalusa, Picayune, Covington, Poplarville, Abita Springs, Varnado,
Folsom, Sun, Enon, Crossroads, Robert, Bush, Mcneil and Angie.

This includes Interstate 59 in Mississippi between mile markers 30
and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8992 3107 8985 3106 8983 3100 8983
      3100 8955 3101 8955 3100 8947 3098 8947
      3098 8943 3101 8942 3101 8939 3040 8978
      3051 9038 3110 8993
TIME...MOT...LOC 1650Z 240DEG 48KT 3100 8977 3053 9019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Feb 3, 11:16 AM CST, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1116 AM CST Thu Feb 3 2022

LAZ049-056>061-065-031800-
St. Charles LA-Ascension LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
Upper Jefferson LA-
1116 AM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of St. John The Baptist,
east central Ascension, eastern St. James, St. Charles, northwestern
Lafourche, northwestern Jefferson and east central Assumption
Parishes through NOON CST...

At 1115 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Whitehall to Thibodaux.
Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thibodaux, Reserve, Hahnville, Laplace, Metairie, Avondale,
Jefferson, Harahan, Gramercy, Lutcher, Montz, Luling, Garyville,
River Ridge, Boutte, Raceland, Ama, Chackbay, Destrehan and St. Rose.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 193 and 227.
 Interstate 55 in Louisiana between mile markers 1 and 13.
 Interstate 310 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2977 9102 3023 9065 3021 9061 3023 9058
      3019 9060 3017 9057 3017 9049 3022 9044
      3027 9041 3027 9033 3019 9043 3012 9043
      3009 9041 3006 9037 3005 9026 3002 9018
      2966 9026
TIME...MOT...LOC 1715Z 222DEG 56KT 3027 9056 2980 9082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 3, 11:18 AM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1118 AM CST Thu Feb 3 2022

LAZ039-072-075-MSZ077-031800-
Washington LA-Northwest St. Tammany LA-Southern Tangipahoa LA-
Pearl River MS-
1118 AM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of St. Tammany,
southeastern Tangipahoa, eastern Washington Parishes in southeastern
Louisiana and Pearl River Counties through NOON CST...

At 1118 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Baxterville to 6 miles west of
Madisonville. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bogalusa, Picayune, Covington, Poplarville, Ponchatoula, Abita
Springs, Varnado, Madisonville, Folsom, Sun, Lacombe, Enon,
Crossroads, Robert, Bush, Mcneil and Angie.

This includes the following Interstates...
 Interstate 12 between mile markers 43 and 78.
 Interstate 55 in Louisiana between mile markers 21 and 26.
 Interstate 59 in Mississippi between mile markers 11 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3092 8934 3025 8992 3026 8998 3030 8999
      3037 9010 3039 9021 3033 9029 3039 9051
      3101 8984 3101 8951 3098 8947 3098 8943
      3101 8942 3101 8935
TIME...MOT...LOC 1718Z 276DEG 31KT 3102 8959 3040 9027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
February 3, 12:02 PM CST to 1:02 PM CST
Where
Washington County, 0.9 mi WSW of Bogalusa Arpt to 1.46 mi SW of Bogalusa Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
30.796, -89.865

A car was swept off the road on Washington Street across from Northshore Charter School in Bogalusa. A water rescue was performed by local law enforcement and the person sustained no injuries.

Flash Flood, Washington

When
February 3, 12:53 PM CST to 1:53 PM CST
Where
Washington County, 1.91 mi WSW of Bogalusa Arpt to 0.49 mi NNW of Lees Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.790, -89.880

Washington Parish Emergency Management agency reported multiple streets flooded across the city of Bogalusa.

Flash Flood, St. Tammany

When
February 3, 1:58 PM CST to 2:29 PM CST
Where
St. Tammany County, 3.06 mi ENE of Mandeville to 1.44 mi E of Mandeville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.370, -90.040

NWS employee reported multiple impassable streets in Mandeville due to heavy rainfall.

Flash Flood, Orleans

When
February 3, 2:58 PM CST to 3:58 PM CST
Where
Orleans County, 1.79 mi NNE of Vieux Carre to 2.13 mi N of Vieux Carre
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.995, -90.073

Local street water height gauge measured water up to 3 feet at the underpass of I-610 and Paris Avenue.

Flash Flood, St. Tammany

When
February 3, 3:23 PM CST to 4:10 PM CST
Where
St. Tammany County, Chinchuba to 3.91 mi NE of Lewisburg
Cause
Heavy Rain
Reported by
Public
Coordinates
30.400, -90.080

A member of the public reported several impassable streets in Mandeville due to high water covering the roadways. Several barricades were in place.

Flash Flood, St. John the Baptist

When
February 3, 4:05 PM CST to 5:05 PM CST
Where
St. John the Baptist County, 0.6 mi W of La Place to 1.94 mi SE of La Place
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.070, -90.490

The local emergency management agency was putting up several barricades across Laplace due to flooded roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009729, 1009730, 1009732, 1009733, 1009734, 1009731.